Maryland, 2018Flooding in Maryland, July 3, 2018
July 3, 2018 · NWS LWX · 2 events in 1 county or zone
Isolated heavy rain developed in Harford County Maryland during the evening of July 3rd. Up to two inches was observed, which caused isolated flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated heavy rain developed in Harford County Maryland during the evening of July 3rd. Up to two inches was observed, which caused isolated flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 3, 2:11 PM EST, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 3, 2:11 PM EST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
311 PM EDT Tue Jul 3 2018
.SYNOPSIS...
High pressure will remain positioned over the western Atlantic
through Thursday. A cold front will approach from the Great
Lakes region on Friday, then move south of the Mid-Atlantic over
the weekend as high pressure builds in.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
East to southeast flow is maintaining a fetch of higher dew
points while temperatures continue to rise despite developing
cumulus. This is resulting in heat indices near or above 110 for
Baltimore and Washington eastward to the Bay. Have thus upgraded
to an Excessive Heat Warning for these areas for the remainder
of the afternoon. Heat indices will generally be 100-109 for the
remainder of our lower elevations.
Visible satellite shows agitated cumulus along the bay breeze
and the ridges. A few showers have popped up from these cumulus,
but have had trouble sustaining so far. This may be the case for
many showers given ridge overhead, dry air entrainment, and
some stable layers in sounding. However, large CAPE values
are available, so an isolated strong storm is possible if
updrafts can get a boost. Locally heavy rainfall and isolated
flooding is a possibility with the moist atmosphere and nearly
stationary storm movement, but storms should generally rain
themselves out given lack of shear to separate downdrafts. CAMs
continue to support development along the ridges, bay breeze
interactions, and a weak boundary dropping south from PA.
For tonight, any convection should dissipate given lack of
forcing mechanisms. Patchy fog is possible, especially in
outlying areas. Lows will range from 70-80F, warmest in the
urban centers.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
On Wednesday, easterly flow will become more pronounced as
upper level ridge shifts westward, and an upper level low moves
into Florida. As the heat dome retrogrades westward as well,
maximum temperatures will drop into the upper 80s to lower 90s
with max heat indices from the mid 90s to around 100F. This
easterly flow will also promote a relatively more stable air
mass. Have doubts about how much convection will fire,
especially east of the Blue Ridge where there is little model
support, but have left in isolated coverage. Scattered activity
will become possible with westward extent. Any storms will be
diurnal though, with patchy fog possible Wednesday night. Lows
will be in the 70s.
The high will pivot and flow will turn more southerly on
Thursday. Temperatures/dew points should be similar to Wednesday
to a couple degrees higher, with highs on either side of 90F
and heat indices in the 90s to around 100F. Isolated to
scattered showers/thunderstorms will be possible given some
continued instability and subtle forcing, with the highest
chances near the higher terrain.
A cold front will then approach Thursday night although it
should remain northwest of the area. Have left chance PoPs in
the northwestern portions of the CWA should any convection that
develops ahead of the front drift in overnight before
dissipating. Lows in the 70s are expected again.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Models are in good agreement that a strong cold front will approach
the region from the north on Friday. Showers and thunderstorms are
expected Friday and Friday Night out ahead of the front. With a
warm and humid airmass in place, ample instability will be available
to any storms that form (MLCAPE values 1000-2500 J/kg). Deep
layer shear is expected to be minimal (on the order of 10-15
knots), which will limit the potential for organized severe storms.
However, isolated instances of pulse severe storms can't be ruled
out(given the high levels of instability). Precipitable water values
are expected to be well in excess of two inches. A deep warm-cloud
layer (along with the high PW levels) will enable storms to
be efficient heavy rainfall producers. As a result, we will have to
monitor the potential for flash flooding on Friday.
High pressure will build over the region in the wake of the front,
ushering in a much cooler and less humid airmass for the weekend.
Temperatures on Saturday will only reach near 80, with dewpoints in
the 50s. Temperature levels are expected to moderate slightly Sunday
and Monday, but remain below normal. Conditions are expected to
remain dry across the entire area during the Saturday through Monday
time period with high pressure in control.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Predominantly VFR conditions are expected through Thursday morning,
thanks to a persistent ridge over the region. However some fog will
be possible tonight into early tomorrow morning, and then tomorrow
night into Thursday morning. This, could bring conditions down to
MVFR at times at many terminals, with some IFR conditions possible
in localized spots, especially near MRB. Additionally, a few
thunderstorms are possible this afternoon, as well as tomorrow
afternoon, primarily closer to MRB and IAD. This could also bring
sub-VFR conditions to these terminals each afternoon/evening.
Sub-VFR conditions are expected Friday into Friday night as showers
and storms move across the region. VFR conditions are expected to
return for the weekend through Monday.
&&
.MARINE...
High pressure will result in east to southeasterly flow through
Thursday with diurnal bay/land breeze circulations. Speeds
should remain below Small Craft Advisory criteria. South flow
may channel up the Bay Thursday night and be near SCA criteria.
Small Craft Advisory level winds may be possible both out ahead of
an approaching cold front on Friday, and then again in the wake of
the front on Saturday. Showers and storms that form out ahead of the
front on Friday may also be of concern to mariners.
&&
.CLIMATE...
Record highs may be challenged at a few spots on Tuesday. Here
are the current records:
Record high max temps:
DAY/DATE DCA BWI IAD
Tue 7/3 101/1966 104/1898 103/1966
& 1873
& 1872
Record high min temps:
DAY/DATE DCA BWI IAD
Tue 7/3 79/2002 80/1898 73/2006
& 1898 & 2002
Temperature records for the Washington DC area (DCA) have been
recorded at what is now Ronald Reagan Washington National
Airport since 1941. The official record consists of that data
back to 1945, and observations taken in downtown Washington from
1872 through 1944.
Temperature records for the Baltimore MD area (BWI) have been
recorded at what is now Baltimore-Washington International
Thurgood Marshall Airport since 1950. The official record
consists of that data back to 1950, and observations taken in
downtown Baltimore from 1872 through 1949.
Temperature records for the Dulles VA area (IAD) have been
recorded at what is now Washington Dulles International Airport
since 1960. The official record consists solely of data
recorded at the airport.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-016-
017-502-503-505-507-508.
Excessive Heat Warning until 8 PM EDT this evening for MDZ011-
013-014-018-504-506.
VA...Heat Advisory until 8 PM EDT this evening for VAZ025>031-
036>040-050>052-055>057-501-502-505-506.
Excessive Heat Warning until 8 PM EDT this evening for VAZ053-
054.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
502-504.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KJP
AVIATION...CJL/KJP
MARINE...ADS/KJP
CLIMATE...LWXHazardous weather outlook, Jul 3, 1:25 PM EST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
225 PM EDT Tue Jul 3 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041830-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
225 PM EDT Tue Jul 3 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
An Excessive Heat Warning is in effect for portions of the
Baltimore-Washington metropolitan region until 8 PM this evening.
A Heat Advisory is in effect for the rest of the area through 8 PM.
Scattered showers and thunderstorms may produce isolated instances
of flooding this afternoon and evening, mainly near and northwest
of Interstate 95.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041830-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
225 PM EDT Tue Jul 3 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
An Excessive Heat Warning is in effect for eastern Montgomery and
eastern Howard Counties until 8 PM this evening. A Heat Advisory
is in effect through 8 PM this evening for the rest of the outlook
area below 2000 feet.
Scattered showers and thunderstorms may produce isolated instances
of flooding this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Harford
- When
- July 3, 7:21 PM EST to 9:00 PM EST
- Where
- Harford County, 0.79 mi SSW of Pylesville to 0.77 mi SSW of Pylesville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.689, -76.374
Flooding reported in the 900 block of Old Pylesville Road in Pylesville forced the closure of the road.
Flood, Harford
- When
- July 3, 9:44 PM EST to 11:30 PM EST
- Where
- Harford County, 2 mi NW of Street to 1.94 mi WNW of Street
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.687, -76.411
High water over the roadway in the 4900 block of Rocks Road (Maryland Route 24) forced the closure of the road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Maryland, July 3, 20189 deaths · 17 events
- Damaging Winds and Lightning Strike in Georgia, July 3 to 4, 20181 death · 1 injured · $96,000 · 55 kt wind · 12 events
- Wildfire in Colorado, July 3 to 31, 2018$3.0 million · 1 event
- Flash Flooding and Hail in Minnesota, July 3, 2018$155,000 · 1 in hail · 19 events
- Flash Flood and Hail in North Dakota, July 3 to 4, 2018$125,000 · 1 in hail · 17 events
- Hail and Damaging Winds in New Jersey, July 3, 2018$28,000 · 52 kt wind · 12 events
- Damaging Winds in Georgia, July 3 to 6, 2018$30,000 · 55 kt wind · 6 events
- Excessive Heat and Heat in Virginia, July 3, 201824 events
- Flash Flood and Damaging Winds in South Dakota, July 3 to 4, 201883 kt wind · 23 events
- Damaging Winds in Louisiana, July 3 to 4, 2018$17,000 · 50 kt wind · 3 events
- Damaging Winds in Montana, July 3, 201882 kt wind · 13 events
- Hail and Damaging Winds in South Dakota, July 3, 20181 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769513, 769515.